Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 29, NWS Honolulu, HI

December 11, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 11, 2008, 10:21 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2008, 10:21 AM HST (20:21 UTC)
Expired
Dec 12, 2008, 3:39 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 112021
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1021 AM HST THU DEC 11 2008

...GUSTY SOUTHERLY WINDS CONTINUING OVER OAHU AND INCREASING OVER
MAUI COUNTY TODAY...

...STRONG WEST WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS
AND HALEAKALA TONIGHT...

.A CONVERGENCE BAND ASSOCIATED WITH A LOW NORTHWEST OF KAUAI IS
PRODUCING GUSTY SOUTHERLY WINDS OVER OAHU AND MAUI COUNTY. THESE
GUSTY WINDS ARE EXPECTED TO EASE DURING THE EVENING AS THE BAND
WEAKENS.

THE LOW HAS ALSO INCREASED WINDS OVER THE SUMMITS OF HALEAKALA...
MAUNA LOA...AND MAUNA KEA. THESE STRONG WINDS ARE EXPECTED TAPER
OFF LATER THIS MORNING.

HIZ001>004-112130-
/O.CAN.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
1021 AM HST THU DEC 11 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS HAVE DECREASED BEHIND THE FRONT.

$$

HIZ022-028-120400-
/O.EXP.PHFO.WI.Y.0028.000000T0000Z-081211T2000Z/
/O.NEW.PHFO.WI.Y.0029.081211T2021Z-081212T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1021 AM HST THU DEC 11 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

WEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
TODAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HIZ012>021-120400-
/O.EXA.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-
1021 AM HST THU DEC 11 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
TODAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HIZ007>011-120400-
/O.CON.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-
WAIANAE MOUNTAINS-
1021 AM HST THU DEC 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
THIS MORNING...BEFORE GRADUALLY TAPERING OFF THIS AFTERNOON AND
EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
WROE
2 follow-up statements
000 
WWHW70 PHFO 120154
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 PM HST THU DEC 11 2008

...STRONG WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS AND
HALEAKALA TONIGHT...

.A CONVERGENCE BAND ASSOCIATED WITH A LOW NORTHWEST OF KAUAI WILL
CONTINUE TO PRODUCE WINDS AROUND 30 MPH OVER THE SUMMITS OF
HALEAKALA...MAUNA LOA...AND MAUNA KEA TONIGHT.

HIZ007>021-120300-
/O.CAN.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-
WAIANAE MOUNTAINS-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-
354 PM HST THU DEC 11 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL.

$$

HIZ022-028-121500-
/O.EXT.PHFO.WI.Y.0029.000000T0000Z-081212T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
354 PM HST THU DEC 11 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. 

WINDS AROUND 30 MPH WITH GUSTS TO 50 MPH WILL CONTINUE TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 121339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST FRI DEC 12 2008

HIZ022-028-121445-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-081212T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
339 AM HST FRI DEC 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 11, 10:00 AM HST, 21 minutes earlier.

Area forecast discussion, Dec 11, 10:00 AM HST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU DEC 11 2008

.SYNOPSIS...
A STRONG KONA LOW NORTHWEST OF THE STATE WILL BEGIN TO MOVE TO THE
NORTH TODAY. STRONG SOUTHERLY WINDS WILL GRADUALLY DECREASE THIS
AFTERNOON AND EVENING. THE THREAT FOR HEAVY RAIN TODAY EXTENDS FROM
KAUAI TO MAUI...AND WILL REMAIN THROUGH LATE TONIGHT. A VERY MOIST
AIRMASS WILL PERSIST OVER THE ISLANDS INTO NEXT WEEK...LEADING TO
WET AND UNSETTLED WEATHER.

&&

.DISCUSSION...
THE KONA LOW AFFECTING WEATHER ACROSS THE ISLANDS IS LOCATED ABOUT
850 MILES NORTH NORTHWEST OF HONOLULU...AND IS CURRENTLY NEARLY
STATIONARY. THIS SYSTEM IS EXPECTED BEGIN MOVING TO THE NORTH
NORTHWEST THIS AFTERNOON. THERE IS ABUNDANT MOISTURE FEEDING INTO
THE SYSTEM FROM THE SOUTH. THE POES AMSU TOTAL PRECIPITABLE WATER
SENSOR INDICATES PW FROM 1.7 TO 2.1 INCHES ACROSS THE STATE. THIS
HAS HELPED TO CONTRIBUTE TO EXCESSIVE RAINFALL...WITH RAINFALL RATES
OF 3 TO 4 INCHES PER HOUR REPORTED EARLIER THIS MORNING. REGIONAL
RADARS SHOW A WIDESPREAD BAND OF SHOWERS CURRENTLY FROM OAHU TO
MAUI. INDIVIDUAL CELLS ARE MOVING TO THE NORTHEAST AT 30 MPH...BUT
THE OVERALL AREA OF SHOWERS IS MOVING EASTERLY VERY SLOWLY.

THE LAST FEW RUNS OF THE GFS HAVE SUFFERED PROBLEMS WITH GRIDSCALE
CONVECTIVE FEEDBACK. THE CURRENT 12Z RUN DEVELOPS A BULLSEYE OF QPF
FROM 4 TO 7 INCHES IN DIFFERENT 6 HOUR PERIODS TODAY AND TONIGHT. A
LOOK AT THE QPF ROUTINES SHOW MOST OF THIS WAS GENERATED AS STABLE
RAINFALL...NOT FROM THE CONVECTIVE ROUTINE...A SIGN THAT THE MODEL
IS DEVELOPING CONVECTION AT TOO LARGE OF A SCALE. THIS PROBLEM FEEDS
BACK ON ITSELF...AND RESULTS IN THE MODEL DEVELOPING SPURIOUS
FEATURES SUCH AS STRONG UPPER-LEVEL DIFLUENCE AND LOW- AND MID-LEVEL
HEIGHT FALLS. BASED ON THESE PROBLEMS...FEEL THAT THE GFS IS TOO
BULLISH BRINGING HEAVY RAIN TO THE BIG ISLAND THIS
AFTERNOON/EVENING. THEREFORE WILL LEAVE THE BIG ISLAND OUT OF THE
FLASH FLOOD WATCH. RAINFALL IS EXPECTED /SHOWERS CAN BE SEEN ON
RADAR SOUTH OF THE ISLAND ALREADY/ BUT AT THIS TIME IT APPEARS THE
HEAVIEST RAIN WILL BE CONFINED TO THE WEST OF THE BIG ISLAND.

HEAVY RAIN HAS MOVED EAST OF KAUAI...AND WHILE CLOUDS ARE WIDESPREAD
THEY ARE MUCH MORE STABLE THAN FARTHER EAST ACROSS THE STATE. HAVE
CUT BACK ON POPS ACROSS KAUAI AND NIIHAU AND PULLED THE MENTION OF
HEAVY RAIN. HOWEVER...GIVEN THE AMOUNT OF RAIN THEY RECEIVED LAST
NIGHT TO SATURATE THE GROUND AND LINGERING INSTABILITY ALOFT AND
ABUNDANT MOISTURE...THERE IS ENOUGH OF A CONCERN TO KEEP THEM IN THE
FLASH FLOOD WATCH. OTHERWISE WILL CONTINUE TO THE WATCH AS IS FOR
OAHU AND MAUI COUNTY...WHERE HEAVY RAIN IS CURRENTLY OCCURRING.

IN ADDITION TO THE HEAVY RAIN...STRONG SOUTHERLY WINDS ASSOCIATED
WITH THE CONVERGENCE BAND CONTINUE TO AFFECT THE CENTRAL ISLANDS.
HAVE UPDATED THE WIND ADVISORY TO DROP KAUAI AND EXPAND IT TO
INCLUDE MAUI COUNTY. THE STRONGEST AND MOST DAMAGING WINDS WILL
OCCUR ACROSS DOWNSLOPE AREAS ON THE NORTH SIDES OF THE ISLANDS.
WINDS WILL EASE BY THIS EVENING AS THE PARENT LOW BEGINS TO MOVE
NORTH NORTHWEST AWAY FROM THE STATE.

THE MODEL CONSENSUS HAS BEEN TO WEAKEN THE CONVERGENCE BAND ACROSS
OF THE STATE...AND EDGE IT BACK WESTWARD AS THE KONA LOW STARTS TO
MOVE TO THE NORTH NORTHWEST THIS AFTERNOON AND TONIGHT. THIS
BOUNDARY IS EXPECTED TO LINGER IN THE VICINITY OF THE STATE FOR A
PROLONGED PERIOD OF TIME. EVEN THOUGH THE MAIN LOW MOVES AWAY FROM
THE STATE...AN UPPER LEVEL TROUGH LINGERS TO THE WEST. SHORTWAVE
IMPULSES ROTATING AROUND THIS TROUGH WILL CAUSE THE BAND TO SHIFT
BACK AND FORTH ACROSS THE STATE. SPECIFICS ARE HARD TO PIN DOWN AT
THIS POINT...BUT IT LOOKS AS THOUGH WE ARE IN FOR A PERIOD OF
UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
THE STRONG SOUTHERLY WINDS HAVE LEAD TO LARGE AND ROUGH SURF ALONG
SOUTH FACING SHORES OF THE SMALLER ISLANDS FROM NIIHAU TO MAUI. SURF
WILL LOWER OVERNIGHT AS THE WINDS BEGIN TO DIMINISH. IN ADDITION...A
BUILDING NORTHWEST SWELL WILL BRING LARGE SURF TO NORTH AND WEST
FACING OF KAUAI AND NIIHAU TONIGHT AND FRIDAY. THIS NORTHWEST SWELL
WAS GENERATED BY THE KONA LOW FAR NORTH NORTHWEST OF THE STATE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-KAHOOLAWE-MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU SOUTH
SHORE-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA.

WIND ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU NORTH SHORE-
OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:55 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao25 hr
Dec 10, 6:54 PM HSTMarine Weather StatementHFO5 hr
Dec 11, 12:12 AM HSTMarine Weather StatementHFO12 hr
Dec 11, 12:21 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 11, 2:24 AM HSTSpecial Marine WarningHFO2 hr
Dec 11, 2:56 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 11, 4:05 AM HSTFlash Flood WarningHFOKauai3 hr
Dec 11, 4:12 AM HSTFlash Flood WarningHFOHonolulu12 hr
Dec 11, 9:11 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Dec 11, 10:11 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao41 hr
Dec 11, 10:16 AM HSTSpecial Marine WarningHFO19 min
Dec 11, 11:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 11, 12:30 PM HSTFlash Flood WarningHFOKalawao116 min
Dec 11, 1:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.